Colorado, 2009

High Wind in Colorado, April 4, 2009

April 4, 2009 · NWS GLD · 2 events in 2 counties and zones

A strong cold front moved across the area, resulting in northwest winds of 30 to 40 mph gusting to 60 mph. No damage was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front moved across the area, resulting in northwest winds of 30 to 40 mph gusting to 60 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 4, 11:06 AM MST, 54 minutes earlier.

Area forecast discussion, Apr 4, 11:06 AM MST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
1206 PM MDT SAT APR 4 2009

.DISCUSSION...
1157 AM MDT SAT APR 4 2009

HAVE GONE AHEAD AND ISSUED A BLIZZARD WARNING FROM ROUGHLY KIT
CARSON COUNTY NORTHEAST THROUGH RED WILLOW COUNTY FROM 21Z-12Z.
DONT THINK IT WILL LAST THROUGH 12Z BUT NEXT SHIFT CAN DROP IT
SHOULD IT NOT MAKE IT THAT FAR.

BASIC THINKING IS THAT CURRENT WIND GUSTS JUST WEST OF OUR
FORECAST AREA (IN EXCESS OF 45KTS AT TIMES) WILL GRADUALLY SPREAD
INTO THE FORECAST AREA AT THE SAME TIME THAT THE WET LARGE
SNOWFLAKES CURRENTLY FALLING ACROSS THE WARNING AREA WILL
INTENSIFY A BIT IN RATE. 15Z RUC 800 WINDS SHOW 45-55KTS WHICH IS
VERY REASONABLE FOR GUSTS GIVEN CURRENT OBSERVATIONS. MAV/MET/LAMP
GUIDANCE ALSO SHOWING SUSTAINED WINDS OF AT LEAST 40 MPH WITH
GUSTS TO 60 MPH OR SO AT THE SAME TIME...GENERALLY 21Z-06Z OR SO.

WILL NEED TO WATCH A FEW COUNTIES ALONG AND JUST SOUTH OF THE
INTERSTATE (THOMAS AND WALLACE COME TO MIND) FOR HIGH WIND WARNING
CRITERIA GUSTS OR SUSTAINED WINDS OF 40 MPH FOR AT LEAST AN
HOUR.

SNOWFALL AMOUNTS LOOK OK...USED 12Z HPC QPF AND A 10:1 RATIO.

07

&&

.AVIATION...
1157 AM MDT SAT APR 4 2009

FOR THE 18Z TAFS AT KGLD AND KMCK...STRONG WINDS GUSTING IN EXCESS
OF 50KTS AND VIS/CIG IN IFR CATEGORY IN SNOW AND BLOWING SNOW WILL
DOMINATE THE TAF PERIOD.

07/BURTIS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING FROM 4 PM MDT /5 PM CDT/ THIS AFTERNOON TO 6 AM
     MDT /7 AM CDT/ SUNDAY FOR KSZ001-002-013.

     WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ SUNDAY FOR KSZ003-004-
     014>016-027>029-041-042.

     WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR KSZ013.

NE...WINTER STORM WARNING UNTIL 4 PM MDT THIS AFTERNOON FOR NEZ079.

     BLIZZARD WARNING FROM 4 PM MDT /5 PM CDT/ THIS AFTERNOON TO 6 AM
     MDT /7 AM CDT/ SUNDAY FOR NEZ079>081.

CO...BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 6 AM MDT SUNDAY FOR
     COZ090-091.

     WIND ADVISORY UNTIL 6 AM MDT SUNDAY FOR COZ092.

     WINTER WEATHER ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR COZ091.

     WINTER STORM WARNING UNTIL 4 PM MDT THIS AFTERNOON FOR COZ090.

&&
Hazardous weather outlook, Apr 4, 4:50 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
550 AM MDT SAT APR 4 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
550 AM MDT SAT APR 4 2009 /650 AM MDT SAT APR 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

...WINTER STORM WARNING IN EFFECT FOR YUMA AND DUNDY COUNTIES
THROUGH TONIGHT...

...WINTER WEATHER ADVISORY IN EFFECT ALONG A LINE FROM FLAGLER TO
MCCOOK THROUGH TONIGHT...

...WIND ADVISORY IN EFFECT FOR MUCH OF THE AREA THROUGH TONIGHT...

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL EXPAND IN COVERAGE ACROSS MUCH OF THE AREA THIS MORNING
BECOMING MIXED WITH SNOW WEST OF THE COLORADO STATE LINE. A MIX OF
RAIN AND SNOW WILL DEVELOP EAST TO HIGHWAY 27 THIS AFTERNOON. AT THE
SAME TIME, NORTHWEST WINDS WILL INCREASE TO AROUND 35 MPH WITH GUSTS
TO 50 MPH CREATING REDUCED VISIBILITIES IN BLOWING SNOW.

A MIX OF RAIN AND SNOW WILL BECOME ALL SNOW TONIGHT. SNOW AND
BLOWING SNOW WILL DIMINISH LATE TONIGHT OR EARLY SUNDAY MORNING WITH
3-5 INCHES EXPECTED ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO
TO MCCOOK NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL APPROACH THE REGION WEDNESDAY NIGHT INTO
THURSDAY BRINGING A CHANCE FOR PRECIPITATION. ACCUMULATING SNOW
APPEARS POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS AND SNOWFALL WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
April 4, 12:00 PM MST to 10:00 PM MST
Where
Kit Carson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

High Wind, Cheyenne County

When
April 4, 12:00 PM MST to 10:00 PM MST
Where
Cheyenne County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Highest wind gust of 61 mph reported at 2023 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159125, 159126.